Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 166, NWS Pueblo, CO

August 31, 2022El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 31, 2022, 1:34 PM MDT for El Paso County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2022, 1:34 PM MDT (19:34 UTC)
Expired
Aug 31, 2022, 2:30 PM MDT
In force
56 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 45 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.6 hours before the alert went out and 354 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3319 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS55 KPUB 311934
SVRPUB
COC041-312030-
/O.NEW.KPUB.SV.W.0166.220831T1934Z-220831T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
134 PM MDT Wed Aug 31 2022

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Central El Paso County in east central Colorado...

* Until 230 PM MDT.

* At 133 PM MDT, severe thunderstorms were located along a line
  extending from near Falcon to near Ellicott, moving southeast at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Schriever AFB and Ellicott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10454 3876 10420 3890 10428 3893 10441
      3889 10460
TIME...MOT...LOC 1933Z 325DEG 8KT 3886 10458 3888 10440 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cohen/Weinman
4 follow-up statements
005 
WWUS55 KPUB 311943
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
143 PM MDT Wed Aug 31 2022

COC041-312030-
/O.CON.KPUB.SV.W.0166.000000T0000Z-220831T2030Z/
El Paso CO-
143 PM MDT Wed Aug 31 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR CENTRAL EL PASO COUNTY...

At 142 PM MDT, severe thunderstorms were located along a line
extending from near Schriever AFB to Ellicott, moving southeast at 10
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Schriever AFB and Ellicott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10454 3876 10420 3890 10428 3893 10441
      3889 10460
TIME...MOT...LOC 1942Z 323DEG 9KT 3884 10454 3886 10440 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cohen/Weinman
620 
WWUS55 KPUB 311951
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
151 PM MDT Wed Aug 31 2022

COC041-312030-
/O.CON.KPUB.SV.W.0166.000000T0000Z-220831T2030Z/
El Paso CO-
151 PM MDT Wed Aug 31 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR CENTRAL EL PASO COUNTY...

At 151 PM MDT, severe thunderstorms were located along a line
extending from Schriever AFB to Ellicott, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Schriever AFB and Ellicott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 10420 3870 10454 3881 10458 3886 10452
      3888 10435
TIME...MOT...LOC 1951Z 324DEG 9KT 3881 10451 3884 10439 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cohen/Weinman
517 
WWUS55 KPUB 312009
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
209 PM MDT Wed Aug 31 2022

COC041-312030-
/O.CON.KPUB.SV.W.0166.000000T0000Z-220831T2030Z/
El Paso CO-
209 PM MDT Wed Aug 31 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHEASTERN EL PASO COUNTY...

At 208 PM MDT, a severe thunderstorm was located near Schriever AFB,
or 20 miles east of Colorado Springs, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern El Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 10456 3881 10449 3882 10442 3874 10431
      3870 10454
TIME...MOT...LOC 2008Z 322DEG 10KT 3876 10445 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cohen/Weinman
952 
WWUS55 KPUB 312017 CCA
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
217 PM MDT Wed Aug 31 2022

COC041-312030-
/O.COR.KPUB.SV.W.0166.000000T0000Z-220831T2030Z/
El Paso CO-
217 PM MDT Wed Aug 31 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHEASTERN EL PASO COUNTY...

At 216 PM MDT, a severe thunderstorm was located near Schriever AFB, 
or 21 miles east of Colorado Springs, moving southeast at 10 mph. 
While this storm has weakened some, it will continue to pose the 
risk for quarter-size hail and 60-mph winds through 230PM MDT.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern El Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 10456 3881 10449 3882 10442 3874 10431
      3870 10454
TIME...MOT...LOC 2008Z 322DEG 10KT 3876 10445 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cohen/Weinman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 11:29 AM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 31, 11:29 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1129 AM MDT Wed Aug 31 2022

.SHORT TERM...(Today and tonight)
Issued at 339 AM MDT Wed Aug 31 2022

Key Messages:

1) A few stronger storms possible today over Plains.

2) Another very warm day.

Currently...

Skies at 3 AM were clear over the plains and larger valleys while
variable mid cloudiness were noted over some of the mtn region.
Temps on the plains were generally in the 60s while over the mtns
and valleys temps ranged from the 40s and 50s.

Today into this Evening...

Scattered storms are likely over the region today, and a few may be
on the strong side. The overall best chance of storms will generally
extend from the PPR south-southwest across Pueblo county, the
southern mtns and across the southern SLV and into the San Juans.
Other areas may see also see a storm, but coverage will be less.

Some of the storms may be strong to marginally severe. Guidance is
showing CAPE from 500 to 1000 J, there is favorable deep shear of 30-
40 knts, and lapse rates are quite steep on all guidance products.
Lift for storms is pronounced, as a short wave will be coming across
the region and there is some help from the left front quad of a jet
streak that will be moving across the region. Hi res convective
allowing models shown on the SPC HREF guidance are pretty certain
showing storms today, but coverage may be somewhat limited. Based on
this, I increased POPs from the NBM guidance a bit. SPC has the best
chance of stronger storms over the Kiowa county region, and this is
reasonable as the overall best CAPE values will be located over east
central CO. Storms will be quite high based and there will be lots
of DCAPE, so strong winds will be the primary threat, but some hail
cant be ruled out. Best chance of storms will be in the mid
afternoon into the early to mid evening time period. Storms will
drop south-southeast given the flow aloft. Some of the sounding were
favoring left turning storms as overall deep shear is somewhat
favorable in the cloud bearing layer, and marginally rotating storms
will be possible.

Later Tonight...

Storms over the plains should dissipate by mid evening, 9-10 pm-ish,
over the plains. Some of the storms may linger a bit longer over the
mtns, especially along the CO/NM border. Mins towards morning will
fall in the 30s and 40s over the mtns and 50s to around 60F plains.

.LONG TERM...(Thursday through Tuesday)
Issued at 339 AM MDT Wed Aug 31 2022

Key Messages:

1) Isolated rain showers and thunderstorms possible each afternoon,
mostly over the mountains.

2) Temperatures will remain above average for this time of year for
most across southeastern Colorado.

Thursday - Tuesday... The long term period will bring a relatively
quiet stretch of weather to southeastern Colorado. The GEFS and EPS
ensemble remain in solid agreement about an anomalous ridge of high
pressure building over the western US. This feature will bring an
increase in synoptic subsidence to the region. The high pressure
will also push out most of the appreciable low to mid level
moisture. The overall sinking air and drier conditions will be
unfavorable for precipitation development. Given this, most across
southeastern Colorado are expected to remain dry. The exception to
this will be along the mountains, where isolated rain showers and
thunderstorms are expected to develop via weak and disorganized
orographic lift during the afternoons. Near the end of the long term
period, there are signals, primarily in deterministic models where
details aren't as smoothed out like in ensembles, of a closed low
pushing around the southern periphery of the high pressure. Exact
details about the evolution of this low are still highly unclear,
but such a feature in the flow could bring increased precipitation
chances and cooler temperatures to southeastern Colorado. Speaking
of temperatures, the overall pattern supports warming temperatures,
with above average values expected. A cold front is anticipated to
drop southward late Friday/early Saturday, but cooler relief behind
the front will be modest. Given this, most across the forecast are
still expected to experience temperatures 5-15°F above average for
this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1128 AM MDT Wed Aug 31 2022

Thunderstorms and associated MVFR flying conditions will be possible
at all three TAF sites, KCOS, KPUB, and KALS this afternoon, mainly
from 19Z to 01Z. The main threat with storms that do develop this
afternoon and evening will be gusty outflow winds, especially at
KCOS, where winds could gust up to 40kt. Outflow winds could extend
well away from the storms themselves today, even at KPUB and KALS.

Besides the potential for degraded flying conditions near
thunderstorms this afternoon and this evening, VFR conditions are
expected for the remainder of the TAF period at all three stations.
Winds will generally be light and diurnally driven for later tonight
and into tomorrow, with clearing sky conditions.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...SIMCOE
AVIATION...EHR
Hazardous weather outlook, Aug 31, 11:25 AM MDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1125 AM MDT Wed Aug 31 2022

COZ058>089-093>099-011730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1125 AM MDT Wed Aug 31 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Several strong to severe thunderstorms will be possible this
afternoon and early evening over the Interstate 25 corridor and
eastern plains. The primary threat will be strong winds 55 to 65
mph. Small hail will also be possible, but one or two stronger storms
may produce hailstones to 1 inch in diameter. The greatest threat
for stronger storms will be over the greater Pikes Peak region
and across Kiowa County. Isolated thunderstorms will be possible
elsewhere across the entire region, with wind gusts 40 to 50 mph.
All storms will produce dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated rain showers and thunderstorms are expected each afternoon
over the mountains and possibly mountain valleys Thursday through
Tuesday. Main hazards from any stronger storms will be brief heavy
rainfall, gusty winds around 30 mph, and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region this afternoon and evening.

88/88

In the hours before

Special weather statement, Aug 31, 1:01 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
101 PM MDT Wed Aug 31 2022

COZ084-085-311915-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
101 PM MDT Wed Aug 31 2022

...A strong thunderstorm will impact portions of central El Paso
County through 115 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Peyton, or 20 miles northeast
of Colorado Springs, moving south at 10 mph.

HAZARD...Landspouts possible, wind gusts up to 50 mph, and half inch
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Ellicott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3899 10449 3902 10438 3887 10426 3881 10452
      3892 10455
TIME...MOT...LOC 1901Z 356DEG 9KT 3895 10448

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Cohen/Weinman/Ehr
Special weather statement, Aug 31, 1:17 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
117 PM MDT Wed Aug 31 2022

COZ084-085-311930-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
117 PM MDT Wed Aug 31 2022

...Strong thunderstorms will impact portions of central El Paso
County through 130 PM MDT...

At 117 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Falcon to near Ellicott. Movement was southeast at 15 mph.

HAZARD...Landspouts possible, wind gusts up to 50 mph, and penny
         size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Falcon and Ellicott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3885 10463 3880 10447 3882 10425 3899 10430
      3893 10463
TIME...MOT...LOC 1917Z 332DEG 14KT 3888 10458 3889 10436

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Cohen/Weinman/Ehr

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:01 PM MDTSpecial Weather StatementPUBEl Paso14 min
Aug 31, 1:17 PM MDTSpecial Weather StatementPUBEl Paso13 min
Aug 31, 2:00 PM MDTSpecial Weather StatementPUBEl Paso30 min
Aug 31, 2:15 PM MDTSpecial Weather StatementPUBEl Paso15 min
Aug 31, 2:24 PM MDTSpecial Weather StatementPUBEl Paso21 min
Aug 31, 2:36 PM MDTSpecial Weather StatementPUBEl Paso24 min
Aug 31, 2:47 PM MDTSpecial Weather StatementPUBEl Paso28 min
Aug 31, 2:54 PM MDTSpecial Weather StatementPUBCuster36 min
Aug 31, 3:12 PM MDTSpecial Weather StatementPUBCuster33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.